Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Goodland, KS

May 10, 2023Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2023, 6:18 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2023, 6:18 PM MDT (00:18 UTC)
Expired
May 10, 2023, 6:45 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:55 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS53 KGLD 110018
SVRGLD
COC017-110045-
/O.NEW.KGLD.SV.W.0049.230511T0018Z-230511T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
618 PM MDT Wed May 10 2023

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cheyenne County in east central Colorado...

* Until 645 PM MDT.

* At 617 PM MDT, a severe thunderstorm was located over Cheyenne
  Wells, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 144 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

For your protection move to an interior room on the lowest floor of a
building.


&&

LAT...LON 3877 10249 3904 10244 3905 10216 3872 10227
TIME...MOT...LOC 0017Z 191DEG 39KT 3883 10236 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAK
3 follow-up statements
321 
WWUS53 KGLD 110028
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
628 PM MDT Wed May 10 2023

COC017-110045-
/O.CON.KGLD.SV.W.0049.000000T0000Z-230511T0045Z/
Cheyenne CO-
628 PM MDT Wed May 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 627 PM MDT, a severe thunderstorm was located 7 miles north of
Cheyenne Wells, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cheyenne Wells.

This includes Highway 385 between mile markers 149 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 10244 3905 10216 3880 10225 3880 10248
TIME...MOT...LOC 0027Z 270DEG 39KT 3892 10230 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAK
453 
WWUS53 KGLD 110034 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
634 PM MDT Wed May 10 2023

COC017-110045-
/O.CON.KGLD.SV.W.0049.000000T0000Z-230511T0045Z/
Cheyenne CO-
634 PM MDT Wed May 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 634 PM MDT, a severe thunderstorm was located 13 miles north of
Cheyenne Wells, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 154 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 10244 3905 10216 3885 10223 3888 10245
TIME...MOT...LOC 0034Z 191DEG 39KT 3900 10228 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAK
827 
WWUS53 KGLD 110041
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
641 PM MDT Wed May 10 2023

COC017-110050-
/O.EXP.KGLD.SV.W.0049.000000T0000Z-230511T0045Z/
Cheyenne CO-
641 PM MDT Wed May 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3904 10244 3905 10216 3885 10223 3888 10245
TIME...MOT...LOC 0040Z 191DEG 39KT 3904 10227 

$$

KAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:47 PM MDT, 31 minutes earlier.

Area forecast discussion, May 10, 5:47 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Wed May 10 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 115 PM MDT Wed May 10 2023

Tonight...a closed 500mb low pressure center along the Arizona/New
Mexico border around 00z this evening will slowly lift northeast
into southeast Colorado overnight. One batch of northeast to
southwest oriented showers and thunderstorms is expected along
and west of KS Highway 25 around 00z, continuing to impact nearly
the same areas while possibly drifting east toward KS Highway 25
through midnight. With PWAT values of 1-1.3 inches and training of
storms over the same areas we'll be watching for a flash flood
threat along with the severe weather threat. After midnight, this
wave slowly exits the area, only to be replaced by another batch
of showers/thunderstorms mainly impacting areas along/west of KS
Highway 25. Low temperatures are expected to be in the lower 50s
to around 60.

Thursday-Thursday night...the upper level low is forecast to lift
northeast, reaching the southwest corner of the forecast area during
the afternoon, continuing northeast toward the KS/NE border
overnight.

Current expectations are for another round of showers and
thunderstorms to into the southwest 1/2 of the area from the
southwest in the morning, continuing northeast across the remainder
of the area during the afternoon. Behind this line of storms will be
more hit and miss activity with a greater concentration under the
upper low itself. For the overnight hours, pops will be much lower
across much of the area, exception being across the far east and
west. In the west, they'll be getting wraparound showers and
increasing north/northwest winds on the backside of the storm.

All modes of severe weather remain possible along with
flooding/flash flooding during the day, especially for areas that
received heavy rainfall the past 24 to 48 hours.

High temperatures are expected to be in the lower 60s to middle 70s.
Low temperatures are forecast to be in the lower 40s to lower 50s.

Friday-Friday night...the closed upper low continues to slowly move
northeast into central Nebraska during the day with with breezy to
windy west to northwest surface winds on the backside of the low.
For the overnight hours, the upper low continues slowly northeast
toward southeast South Dakota. We'll still have some gusty northwest
winds. It will be much more stable with wraparound showers and
perhaps a thunderstorm occurring during the day, quickly
decreasing in coverage overnight.

High temperatures are forecast to be in the lower 60s to middle 70s
with low temperatures in the lower 40s to lower 50s.

Saturday-Saturday night...the 500mb picture shows upper ridging over
the area, in between low pressure to our west and southwest as well
as over the northeastern corner of the country. Looking at 850-500mb
relative humidity and qpf, we're generally rather dry with a mid
level dry slot over the area during the day. I cant argue with some
patchy afternoon afternoons so will keep that in the forecast. For
the overnight hours, it appears that moisture availability increases
from the south and/or southwest supporting the NBM forecast where
higher pops are tied to the better moisture. QPF values are rather
low. High temperatures are forecast to be in the middle 60s to upper
70s with low temperatures in the lower 40s to lower 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 115 PM MDT Wed May 10 2023

Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb
moisture increases and we currently have high chance pops across the
area. High temperatures are forecast to be in the middle 50s to
upper 60s with low temperatures in the lower 40s to around 50.

Monday...overall moisture availability slowly decreases per
GFS/GEM/ECMWF. This is generally followed by lower pops from the
NBM. High temperatures are forecast to be in the lower to upper 60s
with low temperatures in the lower to upper 40s.

Tuesday...presently, the forecast is for dry conditions which is
similar to a substantial dry slot from 850-500mb per the GFS. The
GEM/ECMWF models show much more moisture in the column as we're
in between low pressure to our northeast and ridging over the
west. High temperatures are forecast to be in the lower to upper
70s with low temperatures in the middle 40s to around 50.

Wednesday...the current forecast from the NBM is similar to where
the GFS has better moisture in the 850-500mb layer, favoring far
eastern Colorado for afternoon showers and thunderstorms. High
temperatures are forecast to be in the lower 70s to lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 530 PM MDT Wed May 10 2023

Adverse aviation conditions associated with thunderstorms are
expected at both terminals this evening and overnight. Low stratus
may develop at both terminals at/around sunrise Thu morning..
perhaps lasting through mid to late morning. Another round of
showers and thunderstorms will affect both terminals Thursday
afternoon and evening.

Aside from gusty/erratic winds in vicinity of any thunderstorms
this evening and overnight.. E to SE winds at 10-20 knots will
otherwise prevail, increasing to 20-30 knots within a few hours
after sunrise Thu morning.. as the MSLP-H85 height gradient
tightens on the east and northeast periphery of an intensifying
lee cyclone in southeast CO.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...Vincent
Hazardous weather outlook, May 10, 5:40 PM MDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
540 PM MDT Wed May 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
540 PM MDT Wed May 10 2023 /640 PM CDT Wed May 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Tornado Watch is in effect for portions of the area until 9 PM MDT
this evening, mainly along and north of Interstate 70.

A Severe Thunderstorm Watch is in effect for portions of the area
until 10 PM MDT this evening, mainly south of Interstate 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Severe thunderstorms capable of producing large hail, damaging winds
and an isolated tornado are possible on Thursday, mainly during the
afternoon and evening hours. Locally heavy rainfall and isolated
flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, May 10, 5:49 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     1 N ECKLEY              40.12N 102.49W
05/10/2023  M51 MPH          YUMA               CO   MESONET

&&
Local storm report, May 10, 5:50 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     NON-TSTM WND GST 11 N BETHUNE            39.46N 102.41W
05/10/2023  M53 MPH          KIT CARSON         CO   MESONET

&&
Local storm report, May 10, 6:03 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     2 SW FIRSTVIEW          38.80N 102.55W
05/10/2023  M50 MPH          CHEYENNE           CO   MESONET

&&
Special weather statement, May 10, 6:03 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
703 PM CDT Wed May 10 2023

KSZ014-015-110030-
Sheridan KS-Thomas KS-
703 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of east central Thomas
and west central Sheridan Counties through 730 PM CDT...

At 703 PM CDT, the public reported a strong thunderstorm near Menlo,
or 15 miles north of Oakley, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Thomas
and west central Sheridan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.

&&

LAT...LON 3923 10063 3925 10086 3939 10085 3936 10062
TIME...MOT...LOC 0003Z 177DEG 23KT 3934 10076

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KMK
Local storm report, May 10, 6:05 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     FLASH FLOOD      6 NW LEOVILLE           39.64N 100.54W
05/10/2023                   DECATUR            KS   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

0550 PM     HAIL             2 NE KANONA             39.83N 100.37W
05/10/2023  U0.75 INCH       DECATUR            KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 10, 6:07 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             SELDEN                  39.54N 100.57W
05/10/2023  E1.75 INCH       SHERIDAN           KS   PUBLIC

            REPORTED VIA LAW ENFORCEMENT.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:31 PM MDTFlood WatchGLDCheyenne, Kit Carson, Yuma39 hr
May 11, 10:31 AM MDTSpecial Weather StatementGLDCheyenne14 min
May 11, 10:37 AM MDTTornado WarningGLDCheyenne23 min
May 11, 11:46 AM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma44 min
May 11, 11:56 AM MDTTornado WarningGLDYuma16 min
May 11, 12:38 PM MDTTornado WarningGLDYuma22 min
May 11, 1:58 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson, Yuma6 hr
May 11, 3:41 PM MDTSpecial Weather StatementGLDCheyenne34 min
May 11, 4:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 11, 4:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
May 11, 4:41 PM MDTTornado WarningGLDCheyenne19 min
May 11, 4:53 PM MDTTornado Warning Tornado observedGLDCheyenne21 min
May 11, 4:57 PM MDTTornado Warning Tornado observedGLDCheyenne21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.